Ketoprofen Side Effects?

Q. I have a 9-year-old Quarter Horse gelding with caudal heel pain or possible navicular syndrome, and he is becoming more dependent on painkillers. The trouble with phenylbutazone (Bute) is that he is starting to have some gut ache and loss of appetite. So when I read your article on ketoprofen ("Drugs and Pain" in the March 1997 issue of The Horse, article #733 at, I was glad that another option existed. My main question is: Does it have the same possible gut side effects as Bute?


A. While ketoprofen is an effective non-steroidal anti-inflammatory drug, there is one major problem with using it on a chronic condition. The drug is available only for intravenous administration. And like related drugs, it can cause major problems if the injection is not done properly. Since repeated administration would be needed to improve your horse's problem, I'm not sure this is realistic for you.

As far as the side effects of ketoprofen are concerned, gastrointestinal problems are less likely to occur with it than with phenylbutazone. But it seems to me that is less of a concern than the administration. If you talk to your veterinarian, he might suggest a different approach.

Editor's Note: Ketoprofen is restricted in competition horses by the USA Equestrian Federation (formerly the American Horse Shows Association). Check their web site ( for the most current medication regulations.

About the Author

A.C. Asbury, DVM

A. C. (Woody) Asbury received his DVM from Michigan State University in 1956, then spent 21 years in California in breeding farm practice and at UC Davis. He joined the faculty at the University of Florida in 1977 and was involved in teaching, research, and administration until 1996. An Emeritus Professor at Florida, he lives in Kentucky, where he and his wife are developing a small farm.

Stay on top of the most recent Horse Health news with FREE weekly newsletters from Learn More

Free Newsletters

Sign up for the latest in:

From our partners